| Model Number |
37603 |
| Medical Device Problem Code |
Failure to Deliver Energy (1211)
| Health Effect - Clinical Code |
Insufficient Information (4580)
| Date of Event |
05/21/2024
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported that the clinician tablet/communicator paired without prompt paired to the explanted battery instead of the battery which had been paired to intra-operatively during impedance check and turning back on.This was a routine case with bilateral percepts and an explanted percept performed with the same routine.During the first intro-operative impedance test, the impedances looked great.The surgeon then began closing.The manufacturing representative (rep) does another impedance test during closing, and the rep turns the contralateral implantable neurostimulator (ins) side back on before the patient begins to wake up.During the second impedance check for the new battery, the impedances were all yellow.The rep told the surgeon that the impedances looked different and told the surgeon to stop closing so that the rep could investigate.After a couple of attempts, it kept showing yellow impedances.It was finally determined that the tablet had paired with the explanted ins that was sitting on the back table without warning or prompt.The tablet was turned off to break the mispairing and the communicator was bagged.With the communicator bagged and on top of the new battery, the tablet/communicator connected to the explanted battery again and to the contralateral battery.The rep was finally able to get the tablet/communicator to give the option to select the new ins after several attempts because the explanted ins was removed from the operating room.The impedances were retaken and the impedances were all ok.The nurse had told the rep 2 days later that when the patient was checked before discharge that the patient wasn't feeling great and upon battery inspection, the contralateral side was not on.The nurse turned the battery back on and the patient was kept an extra day to make sure that they felt better before discharge.The rep went back to check the tablet and there is zero record of it pairing to the explanted battery after it was explanted (the rep did see it by the implant date on the tablet intraoperatively when the rep was trying to break the connection).The rep did "see" that they had turned on the non-new battery, it must have unknowingly paired to the explanted battery and they turned that back on instead of the battery the rep was standing over.The issue has been resolved at the time of this report.
Additional Manufacturer Narrative
Continuation of d10: product id: a610, product type: 0216-software.Product id: b35200 (serial: (b)(6); product type: 0197-implantable neurostimulator, implant date: (b)(6) 2024.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
Event or Problem Description
Additional information received from the manufacturer¿s representative (rep) reported they were directly over the intended battery with the communicator and assumed they were connected to the intended battery (not the explanted one).The tablet/communicator did not prompt or request there were several batteries to communicate with, so they assumed it was communications to the battery they were directly over.The cause of the pairing issue wasn¿t determined.